Thunderstorm Wind, Russell
- When
- June 16, 9:15 PM EST
- Where
- Russell County, Honaker
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 37.020, -81.980
A few trees and power lines were reported down in Honaker.
A few severe thunderstorms developed in a weakly to moderately unstable environment in association with an upper level trough. The storms were aided by orographic lifting.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
A few severe thunderstorms developed in a weakly to moderately unstable environment in association with an upper level trough. The storms were aided by orographic lifting.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 16, 6:33 PM EST, 2 hours 42 minutes earlier.
Area Forecast Discussion National Weather Service Morristown TN 733 PM EDT THU JUN 16 2016 .AVIATION...Scattered thunderstorms over Kentucky will move toward TRI and TYS between 01-05Z. Latest SPC HRRR run shows a scattered/broken area of storms moving into the northern half of Tennessee as a pre-frontal boundary moves into the region. Thunder chances are too low to include at CHA. Due the increasing winds aloft with upper trough and plenty of mid-level dry air...main concern will be damaging winds. Besides the convection...MVFR cloud ceilings will move into TRI between 09-17Z. Broken ceiling also anticipated at TYS between 12-16Z...but should remain at VFR. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 72 90 69 89 / 20 10 10 0 Knoxville McGhee Tyson Airport, TN 70 84 65 86 / 50 20 10 0 Oak Ridge, TN 69 84 66 87 / 50 10 0 0 Tri Cities Airport, TN 66 79 60 85 / 50 30 20 0 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...None. TN...None. VA...None. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 321 PM EDT THU JUN 16 2016 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-171930- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 321 PM EDT THU JUN 16 2016 /221 PM CDT THU JUN 16 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT... STRONG-TO-SEVERE STORMS ARE POSSIBLE THIS EVENING AS A COLD FRONT BUILDS INTO THE SOUTHERN APPALACHIAN REGION. THE BEST CHANCE WILL BE ACROSS NORTHEAST TENNESSEE AND SOUTHWEST VIRGINIA. THE MAIN THREAT LOOKS TO BE DAMAGING WIND GUSTS. ALSO...DUE TO MODEST SHEAR ACCOMPANYING THE TROUGH...THE CHANCE FOR AN ISOLATED TORNADO CAN'T BE COMPLETELY RULED OUT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE TODAY THROUGH THIS EVENING.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
854 PM EDT THU JUN 16 2016
TNZ014-038-039-070-170130-
JEFFERSON TN-HAMBLEN TN-CLAIBORNE TN-GRAINGER TN-
854 PM EDT THU JUN 16 2016
...SIGNIFICANT WEATHER ADVISORY FOR GRAINGER...HAMBLEN...SOUTHEASTERN
CLAIBORNE AND JEFFERSON COUNTIES UNTIL 930 PM EDT...
AT 853 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
NEW TAZEWELL...OR 8 MILES NORTHWEST OF RUTLEDGE...MOVING SOUTHEAST AT
35 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MORRISTOWN...JEFFERSON CITY...DANDRIDGE...RUTLEDGE...NEW TAZEWELL...
BEAN STATION...TAZEWELL...WHITE PINE...NEW MARKET...BANEBERRY...
RUSSELLVILLE...BUFFALO SPRINGS...ALPHA...LONE MOUNTAIN...LOWLAND...
JOPPA...THORN HILL...SANDLICK...PIEDMONT AND PANTHER CREEK S.P..
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3632 8327 3629 8326 3628 8323 3630 8323
3629 8322 3625 8311 3615 8321 3615 8323
3613 8322 3613 8324 3611 8324 3602 8333
3597 8353 3627 8370 3635 8367 3636 8370
3634 8371 3634 8373 3637 8375 3646 8361
TIME...MOT...LOC 0053Z 318DEG 29KT 3636 8362
MOULTONThe Jackson,KY radar (KJKL), 134 km away, was scanning. The volume nearest the first event began at 02:14 UTC.
1 thunderstorm wind. Local standard time, as filed.
A few trees and power lines were reported down in Honaker.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2016Every state in 2016This day in weather historyWarnings in Virginia, June 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 634802.